Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
JAMA. 1998 Apr 15;279(15):1175-80.

Epidemic of pediatric deaths from acute renal failure caused by diethylene glycol poisoning. Acute Renal Failure Investigation Team.

Author information

  • 1National Center for Infectious Disease, Centers for Disease Control and Prevention, Atlanta, GA 30333, USA.

Abstract

CONTEXT:

Contaminated pharmaceutical products can result in substantial morbidity and mortality and should be included in the differential diagnosis of deaths of unknown origin.

OBJECTIVE:

To investigate an outbreak of deaths among children from acute renal failure in Haiti to determine the etiology and institute control measures.

DESIGN:

Case-control study, cohort study, and laboratory toxicologic evaluation.

SETTING:

Pediatric population of Haiti.

PARTICIPANTS:

Cases were defined as Haitian residents younger than 18 years with idiopathic anuria or severe oliguria for 24 hours or longer. Febrile hospitalized children without renal failure were enrolled as control subjects.

MAIN OUTCOME MEASURE:

The odds of exposure to suspected etiologic agents among cases and controls.

RESULTS:

We identified 109 cases of acute renal failure among children. The clinical syndrome included renal failure, hepatitis, pancreatitis, central nervous system impairment, coma, and death. Of 87 patients with follow-up information who remained in Haiti for treatment, 85 (98%) died; 3 (27%) of 11 patients transported to the United States for intensive care unit management died before hospital discharge. A locally manufactured acetaminophen syrup was highly associated with disease (odds ratio, 52.7; 95% confidence interval, 15.2-197.2). Diethylene glycol (DEG) was found in patients' bottles in a median concentration of 14.4%. The median estimated toxic dose of DEG was 1.34 mL/kg (range, 0.22-4.42 mL/kg). Glycerin, a raw material imported to Haiti and used in the acetaminophen formulation, was contaminated with 24% DEG.

CONCLUSIONS:

An epidemic of severe systemic toxicity and deaths from DEG-contaminated acetaminophen syrup occurred in Haiti. Good manufacturing practice regulations should be used by all pharmaceutical manufacturers to prevent such tragedies.

Comment in

PMID:
9555756
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk